Medication Safety Alert! October 19, 2017
In this week's issue:
- Unreadable Barcodes and Multiple Barcodes on Packages Can Lead to Errors
- Order for "NoSalt" leads to error cascade
- NAN ALERT: Misuse of standard insulin pen needles.
- ISMP launches self assessment for high-alert medications
- Differentiating insulin types by touch and separate storage
- Clarification of note in table in our last newsletter
- SIMPLIST syringe with STABILOX canister may surprise some
ISMP has recently received several reports about barcode scanning difficulties with products that could previously be scanned without problems. One issue is that the linear barcode on the FLOVENT HFA (fluticasone) inhaler was recently repositioned in a horizontal orientation around the circumference of the canister (Figure 1). The same is true with the barcode on Teva’s enoxaparin injection, which is located horizontally around the barrel of the syringe (Figure 2). These horizontally oriented barcodes may not be readable if they no longer meet scanner requirements for reading barcodes at...